Advertisement

Communications in Mathematical Physics

, Volume 242, Issue 1–2, pp 67–80 | Cite as

Arithmetic and Equidistribution of Measures on the Sphere

  • Siegfried Böcherer
  • Peter Sarnak
  • Rainer Schulze-Pillot
Article

Abstract

Motivated by problems of mathematical physics (quantum chaos) questions of equidistribution of eigenfunctions of the Laplace operator on a Riemannian manifold have been studied by several authors. We consider here, in analogy with arithmetic hyperbolic surfaces, orthonormal bases of eigenfunctions of the Laplace operator on the two dimensional unit sphere which are also eigenfunctions of an algebra of Hecke operators which act on these spherical harmonics. We formulate an analogue of the equidistribution of mass conjecture for these eigenfunctions as well as of the conjecture that their moments tend to moments of the Gaussian as the eigenvalue increases. For such orthonormal bases we show that these conjectures are related to the analytic properties of degree eight arithmetic L-functions associated to triples of eigenfunctions. Moreover we establish the conjecture for the third moments and give a conditional (on standard analytic conjectures about these arithmetic L-functions) proof of the equidistribution of mass conjecture.

Keywords

Manifold Mathematical Physic Riemannian Manifold Orthonormal Base Unit Sphere 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

supp.pdf (37 kb)
Supplementary material

References

  1. 1.
    Andrews, G.E.: Identities in combinatorics I: On sorting two ordered sets. Discrete Math. 11, 97–106 (1975)CrossRefzbMATHGoogle Scholar
  2. 2.
    Böcherer, S., Schulze-Pillot, R.: On the central critical value of the triple product L-function. In: Number Theory 1993–94, Cambridge: Cambridge University Press, 1996, pp. 1–46Google Scholar
  3. 3.
    Colin de Verdiere, Y.: Ergodicité et fonctions propres du laplacien. Commun. Math. Phys. 102, 497–502 (1985)zbMATHGoogle Scholar
  4. 4.
    Eichler, M.: The basis problem for modular forms and the traces of the Hecke operators. In: Modular functions of one variable I, Lecture Notes Math. 320, Berlin-Heidelberg-New York: Springer-Verlag, 1973, pp. 76–151Google Scholar
  5. 5.
    Garrett, P.: Decomposition of Eisenstein series: Rankin Triple products. Ann. Math. 125, 209–235 (1987)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Gross, B., Kudla, S.S.: Heights and the central critical value of triple product L-functions. Compositio Math. 81, 143–209 (1992)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Hejhal, D.A., Rackner, B.: On the topography of Maaß wave forms for PSL(2. Exp. Math. 1, 275–305 (1992)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Hoffstein, J., Lockhart.: Coefficients of Maaß forms and the Siegel zero. Ann. Math. II. Ser. 140, 161–176 (1994)zbMATHGoogle Scholar
  9. 9.
    Ibukiyama, T., Zagier, D.: Higher spherical polynomials. In preparationGoogle Scholar
  10. 10.
    Iwaniec, H., Sarnak, P.: Perspectives on the analytic theory of L-functions. GAFA, Special Volume II, 705–741 (2000)Google Scholar
  11. 11.
    Jakobson, D., Zelditch, S.: Classical limits of eigenfunctions for some completely integrable systems. In: Emerging applications of number theory (Minneapolis 1996), IMA Vol. Math. Appl. 109, New York: Springer-Verlag, 1999, pp. 329–354Google Scholar
  12. 12.
    Kim, H., Shahidi, F.: Functorial products for GL 2× GL 3 and the symmetric cube for GL 2. C. R. Acad. Sc. Paris 331, 599–604 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Lubotzky, A., Phillips, R., Sarnak, P.: Hecke operators and distributing points on the sphere. I. Commun. Pure Appl. Math. 39, S149–S186 (1986)Google Scholar
  14. 14.
    Peng, Z.: Zeros of central values of automorphic L-functions. PhD Thesis, Princeton: Princeton University, 2001Google Scholar
  15. 15.
    Rudnick, Z., Sarnak, P.: The behaviour of eigenstates of arithmetic hyperbolic manifolds. Commun. Math. Phys. 161(1), 195–213 (1994)zbMATHGoogle Scholar
  16. 16.
    Sarnak, P.: Estimates for Rankin-Selberg L-functions and quantum unique ergodicity. J. Funct. Anal. 184, 419–453 (2001)CrossRefzbMATHGoogle Scholar
  17. 17.
    Sébilleau, D.: On the computation of the integrated products of three spherical harmonics. J. Phys. A: Math. Gen. 31, 7157–7168 (1998)CrossRefGoogle Scholar
  18. 18.
    Stanley, R.P.: Enumerative Combinatorics I. Cambridge: Cambridge University Press, 1997Google Scholar
  19. 19.
    VanderKam, J.M.: L norms and quantum ergodicity on the sphere. Internat. Math. Res. Notices 7, 329–347 (1997), correction in: Internat. Math. Res. Notices 1, 65 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Vilenkin, N.Ja.: Special functions and the theory of group representations. Translated from the Russian by V. N. Singh. Translations of Mathematical Monographs, Vol. 22, Providence, RI: American Mathematical Society, 1983Google Scholar
  21. 21.
    Watson, T.C.: Rankin triple products and quantum chaos. PhD Thesis, Princeton: Princeton University, 2002Google Scholar
  22. 22.
    Zelditch, S.: Quantum ergodicity on the sphere. Commun. Math. Phys. 146, 61–71 (1992)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Siegfried Böcherer
    • 1
  • Peter Sarnak
    • 2
  • Rainer Schulze-Pillot
    • 3
  1. 1.FreiburgGermany
  2. 2.Department of MathematicsPrinceton UniversityPrincetonUSA
  3. 3.FR 6.1 MathematikUniversität des SaarlandesSaarbrückenGermany

Personalised recommendations